Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 7, 2018, 12:02 AM EDT for Grand Traverse County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 12:02 AM EDT (04:02 UTC)
- Expired
- Aug 7, 2018, 1:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
County Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
130
WWUS83 KAPX 070402
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1202 AM EDT TUE AUG 7 2018
MIZ020-026-070500-
Leelanau-Grand Traverse-
1202 AM EDT TUE AUG 7 2018
...A STRONG SLOW MOVING THUNDERSTORM WILL AFFECT SOUTH CENTRAL
LEELANAU AND CENTRAL GRAND TRAVERSE COUNTIES...
At 1159 PM EDT, a strong slow moving thunderstorm was located over
Fouch, or near Traverse City, moving east at 20 mph.
Winds in excess of 30 mph and very heavy rainfall is possible with
this storm.
Locations impacted include...
Traverse City, Bingham, Cedar, Traverse City State Park,
Greilickville, Spider Lake, Fouch, Grawn and Bates.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4490 8580 4489 8565 4478 8564 4477 8561
4485 8555 4487 8558 4488 8550 4481 8556
4476 8557 4475 8555 4477 8550 4479 8551
4487 8544 4487 8538 4461 8544 4470 8582
4477 8581 4478 8583
TIME...MOT...LOC 0359Z 281DEG 17KT 4479 8572
$$
adamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:45 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 6, 11:45 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1145 PM EDT Mon Aug 6 2018 .UPDATE... Issued at 949 PM EDT Mon Aug 6 2018 Approaching cold front has reached the tip of the Mitt late this evening. Meanwhile...all convection just ahead of this front has died with loss of diurnal instability and as focus for convective development remains well to our south within strong instability and moisture axes. A look at upstream radars over Wisconsin shows remaining narrow line of shower activity near GRB along and just ahead of the cold front has also died. Near term models suggest some revival of shower activity over our western CWA as the cold front drops thru Northern Lower Michigan. Radar trends certainly do no support this idea...and given loss of diurnal instability (which kept our weak convection alive this afternoon)...am tending to think continued dry wx for the rest of the night is more likely. Do expect some patchy fog development overnight into early Tuesday...and have expanded this patchy fog into all areas of our CWA. Temps will be noticeably cooler overnight as CAA commences behind the cold front. Overnight lows will range from the upper 50s in Eastern Upper Michigan to the mid 60s near Saginaw Bay. && .NEAR TERM...(Through Tonight) Issued at 327 PM EDT Mon Aug 6 2018 ...Showers end this evening... High impact weather potential: Perhaps a few stronger storms through early this evening. Pattern synopsis/forecast: Area, for at least a bit longer yet, remains in moisture rich southwest flow ahead of a slow moving cold front stretching across central upper Michigan into Wisconsin. What's left of earlier southwest Lakes convective complex bringing some light rain across our far southern counties, along with plenty of cloud cover across the rest of northern lower Michigan. A bit more vigorous showers and thunderstorms firing across eastern upper as sharp frontal-produced surface convergence axis works on a bit more robust instability core (surface based cape in excess of 2k joules/kg of surface based cape). These showers/storms largely behaving, although no doubt some are producing brief periods of heavy rain. Cold front will continue to make slow, but steady, progress southeast tonight, made to do so by subtle mid level wave racing east within broader mid-level trough axis. This front is expected to exit our southeast counties by the early morning hours of Tuesday, ending the shower threat in the process. Primary forecast concerns/challenges: Addressing that shower and thunderstorm potential this evening. Overnight cloud and fog trends. Details: Time is up for northern lower to destabilize, with much of the action expected across eastern upper and through the Straits later this afternoon as the front drops further south. Expect to see a few additional showers and perhaps a rumble of thunder south of the big bridge, with additional decaying upper Michigan activity sliding southeast into the early evening. Per the usual, expect most of the area and much of the time to remain dry under just mostly cloudy skies. While not expected, an isolate severe thunderstorm does remain possible this afternoon across eastern upper and the Straits. Passage of front ends the shower threat from north to south this evening and early overnight. Clouds will attempt to scatter out for a bit as dry air advection develops. However, given lingering low level moisture and last night's post-frontal cloud trends well upstream, gotta believe some stratus will attempt to fill in. Have trended the forecast at least partially to this cloudier idea. Could also see some fog, particularly in the lower lying areas down near Houghton Lake and West Branch. && .SHORT TERM...(Tuesday through Thursday) Issued at 327 PM EDT Mon Aug 6 2018 High Impact Weather Potential: Slight chance of thunderstorms Tuesday afternoon and again late Wed. night-Thursday, particularly across the southeastern portion of the forecast area. Pattern Forecast: Broad/weak troughing is anticipated at the start of the forecast period early Tuesday morning with nocturnal convection associated with this afternoon's frontal boundary expected to be well off to our south and east. Well-defined mid- level wave is expected to trek from the plains into the mid- Mississippi Valley Tuesday afternoon into Tuesday night, although a weak bubble of surface high pressure across the northern Great Lakes may keep much of the area precipitation-free. Another subtle wave and attendant cold front is expected to trek southeast across the forecast area Wednesday night into Thursday, providing the next precip potential across the region. Primary Forecast Concerns/Challenges: PoPs Tuesday afternoon and Wednesday night-Thursday. Weak surface high pressure is expected to gradually drift overhead during the day Tuesday, aiding to provide partly sunny skies across much of northern Michigan. By Tuesday afternoon, greatest deep layer moisture across the forecast area is expected to be lingering along and south of M-72 evident by PWs at or above 1.40 inches (tapering quickly to the north). Aforementioned incoming mid-level wave and developing afternoon lake breezes may be enough to kick off isolated showers and a few thunderstorm...primarily across sections of northeast lower. MLCAPE values upwards of 500 J/kg and bulk shear values nearing 35-40 kts could prove to be enough for a few sustainable updrafts and at the very least, a briefly heavy rain threat. That said, coverage of showers/storms isn't expected to be great with much better forcing and deeper moisture centered to our south across southern MI into the Ohio Valley (discounted the GEM as it remains pretty much the only outlier at this point with moisture shifted north across the CWA and a much deeper area of low pressure trekking downstate). By Tuesday night, dry conditions are expected across the forecast area with mostly sunny skies prevailing for Wednesday. Focus then shifts to a secondary weak incoming wave and attendant cold front expected to slowly press southeastward across the CWA. This will renew shower chances over eastern upper MI Wednesday evening/ overnight before sagging southward Thursday morning and eventually stalling out further south toward central lower by Thursday afternoon. High temperatures coolest on Tuesday ranging from the low-mid 70s across eastern upper and northeast lower to near 80 near Saginaw Bay. A few degrees warmer area-wide Wednesday-Thursday...ranging from the upper 70s to low 80s. .LONG TERM...(Thursday night through Monday) Issued at 327 PM EDT Mon Aug 6 2018 High Impact Weather Potential: Diurnally driven thunderstorms possible Friday; otherwise, minimal for now. Troughing over the Great Lakes will continue to support additional chances of precipitation through Friday...especially diurnally driven showers and thunderstorms during the afternoon/early evening hours. The upcoming weekend appears to be mostly quiet at this juncture with cutoff upper level low pressure spinning across the Tennessee/Ohio Valleys and surface high pressure anchored across the Great Lakes. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 1145 PM EDT Mon Aug 6 2018 A cold front will continue to drop SE through Northern Lower Michigan overnight. Majority of the precipitation ahead of this front has ended across our area. Some patchy fog/stratus will develop overnight into early Tuesday...dropping conditions to MVFR...and possibly IFR in some locations. Light/variable winds overnight will become N/NW at around 10 kts on Tuesday. && .MARINE... Issued at 327 PM EDT Mon Aug 6 2018 Sub-advisory southwest winds will gradually veer northwest overnight as a cold front crosses the regions. A few showers and thunderstorms are expected with this front, some of which could bring some brief gusty winds and heavy rain. Northwest to north winds continue Tuesday, with winds becoming light and variable Tuesday night. Current trends support a continuation of sub-advisory winds right through the remainder of the week. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...MB SHORT TERM...MG LONG TERM...MG AVIATION...MR MARINE...MB
Hazardous weather outlook, Aug 6, 9:07 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 907 PM EDT Mon Aug 6 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 907 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight chance of thunderstorms across parts of northern lower Michigan Tuesday afternoon, and across the entire outlook area late Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 7, 12:02 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1202 AM EDT TUE AUG 7 2018
MIZ020-026-070500-
Leelanau-Grand Traverse-
1202 AM EDT TUE AUG 7 2018
...A STRONG SLOW MOVING THUNDERSTORM WILL AFFECT SOUTH CENTRAL
LEELANAU AND CENTRAL GRAND TRAVERSE COUNTIES...
At 1159 PM EDT, a strong slow moving thunderstorm was located over
Fouch, or near Traverse City, moving east at 20 mph.
Winds in excess of 30 mph and very heavy rainfall is possible with
this storm.
Locations impacted include...
Traverse City, Bingham, Cedar, Traverse City State Park,
Greilickville, Spider Lake, Fouch, Grawn and Bates.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4490 8580 4489 8565 4478 8564 4477 8561
4485 8555 4487 8558 4488 8550 4481 8556
4476 8557 4475 8555 4477 8550 4479 8551
4487 8544 4487 8538 4461 8544 4470 8582
4477 8581 4478 8583
TIME...MOT...LOC 0359Z 281DEG 17KT 4479 8572
adamNearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.